Kansas, 2008High Wind in Kansas, November 6, 2008
November 6, 2008 · NWS GLD · 6 events in 6 counties and zones
An intense low pressure area developed over the Central Plains states. Northwest winds of 45 to 70 mph developed in the strong surface pressure gradient west of the low pressure system which affected eastern Colorado, western Kansas and southwest Nebraska.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $94,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure area developed over the Central Plains states. Northwest winds of 45 to 70 mph developed in the strong surface pressure gradient west of the low pressure system which affected eastern Colorado, western Kansas and southwest Nebraska. Several locations in northwest Kansas reported downed power lines and two vehicle rollovers were reported on Interstate 70 in Sherman county Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 6, 2:00 AM MST, 3 hours earlier.
Area forecast discussion, Nov 6, 2:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MST THU NOV 6 2008
.DISCUSSION...
200 AM MST THU NOV 6 2008
BUSY FORECAST...WILL BREAK IT DOWN INTO TWO MAIN SECTIONS. FIRST
PERIOD WILL DEAL WITH THE THREAT OF HIGH WINDS AND SOME LIGHT PRECIP
ASSOCIATED WITH UPPER LOW OVER THE NORTHERN PLAINS. SECOND CONCERN
WILL BE BACK DOOR ARCTIC FRONT APPROACHING SATURDAY NIGHT AND
SUNDAY...WITH POSSIBILITY OF FREEZING/FROZEN PRECIPITATION.
UPPER LOW SPINNING OVER SOUTH DAKOTA CONTINUES TO DEEPEN
TONIGHT...NOW NEAR 540DAM AT 500MB. IT IS SUPPORTING A SURFACE LOW
LOCATED NEAR KPIR. WRAPAROUND PRECIP...WHICH HAS BEEN REPORTED AS
BOTH LIGHT SNOW AND DRIZZLE...IS NOSING SOUTHWARD AND WILL REACH THE
NORTHERN PARTS OF THE CWA BY DAWN. THE PRECIPITATION SHOULD BE VERY
LIGHT SO WENT WITH SLIGHT CHANCE FOR MEASURABLE. BY FAR GREATER
CONCERN WILL BE THE WINDS. MCCOOK PROFILER SHOWS 55KTS JUST OFF THE
DECK AT AROUND 1500FT. THESE WINDS SHOULD BEGIN TO REACH THE SURFACE
WITH THE AID OF THE PRECIPITATION THIS MORNING. FAIRLY LARGE DEW
POINT DEPRESSIONS ACROSS THE NORTHERN TIER...SO GUSTS MAY BE AIDED
EARLY BY EVAPORATIVE COOLING. LATER IN THE AFTERNOON...SUBSIDENT
AREA WILL ROTATE AROUND THE LOW AND THIS WILL FURTHER AID DOWNWARD
MOMENTUM. WINDS SHOULD DIMINISH WITH DECOUPLING SHORTLY AFTER
SUNSET.
UPPER LOW PULLS AWAY ON FRIDAY WITH NORTHWEST FLOW ALOFT SETTING UP
OVER THE CENTRAL HIGH PLAINS. SURFACE WINDS WILL INCREASE AGAIN
DURING THE DAY...YIELDING MARGINAL SPEEDS FOR WIND ADVISORY. WILL
TAKE ANOTHER LOOK AT THAT IN LATER FORECASTS. EXPECT A DECENT WARM
UP ESPECIALLY IN THE WEST AIDED BY DOWNSLOPE COMPONENT OF SURFACE
WINDS.
SATURDAY AND SUNDAY WILL BE A TRICKY FORECAST. SHORTWAVE TROUGH
ROTATING THROUGH THE NORTHERN PLAINS WILL FORCE A BACK DOOR FRONT
DOWN THE HIGH PLAINS LATE SATURDAY AFTERNOON. PREFER THE GFS
DEPICTION HERE GIVEN ITS PERFORMANCE WITH COLD AIR...AND FRONT MAY
BE IN THE NORTHEASTERN CWA AS EARLY AS 00Z/SUNDAY. ANOTHER FACTOR
FOR HIGH TEMPERATURES WILL BE MID AND HIGH CLOUD COVER. LOWERED
TEMPERATURES BY 5F OR SO...AND MAY NEED TO GO LOWER. ARCTIC AIR
SHOULD BE BACKING INTO THE CWA SATURDAY NIGHT. COMPLICATING MATTERS
WILL BE THE NEXT UPPER SYSTEM APPROACHING THE CENTRAL ROCKIES.
FORECAST SOUNDINGS SUGGEST WARM AIR ADVECTION DEVELOPING OVER THE
SHALLOW COLD AIR DOME SATURDAY NIGHT AND CONTINUING ON SUNDAY. IN
FACT SYNOPTIC SCALE LIFT WILL BE INCREASING ON SUNDAY AS UPPER
SYSTEM THREATENS TO CUT OFF OVER CENTRAL COLORADO. MOST OF THE
MOISTURE WILL BE TRAPPED IN THE LOW LEVELS...BUT LIFT MAY BE STRONG
ENOUGH IN MID LEVELS TO PRODUCE PRECIPITATION IN DENDRITIC LAYER.
THIS LEADS TO THE POSSIBILITY OF SEEDER-FEEDER AND OCCASIONAL LIGHT
SNOW...OR LIGHT DRIZZLE/FREEZING DRIZZLE DEPENDING ON SURFACE
TEMPERATURE WHEN SEEDER-FEEDER BANDS ARE NOT ACTIVE. ALL OF THIS
LEADS TO THE INTRODUCTION OF LIGHT SNOW/FREEZING DRIZZLE/DRIZZLE IN
THE SATURDAY NIGHT TO SUNDAY TIME PERIOD. BY SUNDAY NIGHT SOUNDINGS
SATURATE AND ARE COMPLETELY BELOW FREEZING SO ANY MIXED PRECIP
SHOULD CHANGE TO ALL SNOW. APPEARS FOR NOW BETTER FORCING WILL STAY
SOUTH OF THE AREA...SO SIGNIFICANT ACCUMULATIONS DO NOT APPEAR
LIKELY ATTM.
NO CHANGES AFTER SUNDAY.
24
&&
.AVIATION...
1035 PM MST WED NOV 5 2008
FOR THE 06Z TAF CYCLE... VFR CONDITIONS ARE EXPECTED TO REMAIN FOR
KGLD WITH POSSIBLE BORDERLINE MVFR CEILINGS FROM 12Z TO 15Z. LEFT
MENTION OF PRECIP OUT FOR KGLD AS BEST CHANCE LOOKS TO REMAIN NORTH.
FOR KMCK...MVFR CONDITIONS EXPECTED TO SET IN AFTER 10Z...MAYBE A
LITTLE BIT EARLIER AS PRECIP BEGINS. LIGHT RAIN MAY OCCASIONALLY MIX
WITH LIGHT SNOW THROUGH MOST OF THE DAY...TAPERING OFF AROUND 00Z.
WINDS ARE ALREADY BEGINNING TO INCREASE FROM THE NORTHWEST AS THE
SNOWFALL MOVES INTO FAR NORTHWESTERN PORTIONS OF THE TRI STATE
REGION. BY 10Z TO 12Z...WINDS FROM THE NORTHWEST WILL INCREASE
INTO THE 25G35KT RANGE. FROM 15Z TO ABOUT 00Z...WINDS WILL MAX OUT
AT THE 30G45KT RANGE. EXPECT WINDS TO REDUCE TO THE 20G30KT RANGE
AFTER 02Z AS VFR CONDITIONS RETURN TO KMCK.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FROM 5 AM MST /6 AM CST/ TO 7 PM MST /8 PM
CST/ THURSDAY FOR KSZ001>004-013>016.
WIND ADVISORY FROM 5 AM MST /6 AM CST/ TO 7 PM MST /8 PM CST/
THURSDAY FOR KSZ027>029-041-042.
NE...HIGH WIND WARNING FROM 5 AM MST /6 AM CST/ TO 7 PM MST /8 PM
CST/ THURSDAY FOR NEZ079>081.
CO...HIGH WIND WARNING FROM 5 AM TO 7 PM MST THURSDAY FOR COZ090-091.
WIND ADVISORY FROM 5 AM TO 7 PM MST THURSDAY FOR COZ092.
&&Hazardous weather outlook, Nov 6, 3:42 AM MST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
342 AM MST THU NOV 6 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071730-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
342 AM MST THU NOV 6 2008 /442 AM CST THU NOV 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS WILL PREVAIL ACROSS THE TRI STATE AREA
TODAY. SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH CAN BE
EXPECTED THROUGH THE DAY NORTH OF INTERSTATE 70...ONLY SLIGHTLY
LOWER SOUTH OF THE INTERSTATE. THE WINDS WILL DIMINISH EARLY THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY
NIGHT. THE COLDER AIR WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE MOVING OUT OF THE ROCKIES TO BRING A CHANCE FOR LIGHT
FREEZING OR FROZEN PRECIPITATION FROM LATE SATURDAY NIGHT THROUGH
MONDAY NIGHT. AT THIS TIME...SIGNIFICANT ACCUMULATIONS OF ICE OR
SNOW ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF WIND
SPEED OR WIND DAMAGE WOULD BE APPRECIATED TODAY.
24
In the hours before
Local storm report, Nov 6, 3:56 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 AM MST THU NOV 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM NON-TSTM WND GST KIRK 39.62N 102.60W
11/06/2008 M61 MPH YUMA CO MESONET
0203 AM NON-TSTM WND GST KIRK 39.62N 102.60W
11/06/2008 M58 MPH YUMA CO MESONET
&&
MBULLERHigh Wind, Sherman
- When
- November 6, 5:00 AM MST to 2:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $81,000
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Several trees and large limbs were blown down in Goodland and a tin shed was moved off its foundation. Two rollover accidents occurred on Interstate 70 near the Thomas county line.
High Wind, Thomas
- When
- November 6, 8:00 AM CST to 2:00 PM CST
- Where
- Thomas forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $6,000
- Reported by
- AWOS
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Several trees and large limbs were blown down in Brewster and Colby resulting in downed power lines in Colby and a downed pole in Brewster. A downed power line caused a large grass fire to ignite which took several hours to bring under control.
High Wind, Logan
- When
- November 6, 8:00 AM CST to 2:00 PM CST
- Where
- Logan forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Power lines were reported down around town.
High Wind, Gove
- When
- November 6, 8:00 AM CST to 2:00 PM CST
- Where
- Gove forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
High Wind, Cheyenne
- When
- November 6, 10:00 AM CST to 1:00 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Downed power lines near Bird City resulted in a two hour power outage in town. Several sheds were blown over or lost roofs. Corn and milo crops suffered an unknown amount of damage, with stalks knocked down by the wind. Two giant trees were downed from the wind, one which fell on a house, but it caused little or no damage. A newspaper article also provided some of this information.
High Wind, Rawlins
- When
- November 6, 10:00 AM CST to 2:00 PM CST
- Where
- Rawlins forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, November 6, 20081 injured · $500,000 · 68 kt wind · 6 events
- Winter Storm and High Wind in Nebraska, November 6 to 7, 2008$30,000 · 56 kt wind · 20 events
- Wildfire in Texas, November 6, 2008$71,000 · 1 event
- Blizzard and Winter Weather in South Dakota, November 6 to 7, 200836 events
- High Wind in Wyoming, November 6, 2008$20,000 · 70 kt wind · 2 events
- Winter Storm in North Dakota, November 6 to 7, 200811 events
- High Wind in Kansas, November 6, 200855 kt wind · 7 events
- High Wind in Kansas, November 6, 2008$10,000 · 61 kt wind · 7 events
- Winter Storm in Nebraska, November 6, 20086 events
- High Wind in Minnesota, November 6, 200855 kt wind · 5 events
- Winter Storm in South Dakota, November 6 to 7, 20084 events
- Winter Weather in Minnesota, November 6 to 7, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134685, 134686, 134687, 134688, 134683, 134684.